For most people, discontinuing the medication that caused the adverse drug reaction enables the body to recover fully. Your NYU Langone dermatologist provides follow-up care to ensure there is no lasting skin damage.
Virtual Urgent Care
For minor medical concerns that need care today, schedule a Virtual Urgent Care video visit to video chat with an NYU Langone Health provider.Schedule a Visit
Some people need ongoing treatment. Those who have a drug reaction with eosinophilia and systemic symptoms, for instance, may need continued care if the condition affected any internal organs as well as the skin.
In people with Stevens-Johnson syndrome, the drug reaction may be so severe that recovery must take place in the hospital. This condition may cause such serious damage to the skin that people require 24-hour wound care in the hospital’s burn unit.
Throughout your recovery, your dermatologist may schedule follow-up appointments to monitor how your skin heals and ensure there is no lasting damage. If your doctor prescribed medication to relieve itching and other symptoms associated with hives and skin rash, he or she may adjust the dose or stop it as soon as symptoms improve.
If you have a drug reaction with eosinophilia and systemic symptoms and it has damaged the liver, lungs, heart, kidneys, or any other organ, NYU Langone specialists help you manage symptoms and restore function in those organs. The condition rarely causes permanent damage, but our doctors may recommend routine testing to ensure that you remain in optimal health.
Stevens-Johnson syndrome is very rare, but it can cause large areas of the skin to blister and separate from the body. People with this condition require supportive care by specialists in the hospital.
Schedule an Appointment
Browse our specialists and get the care you need.Find a Doctor & Schedule
This syndrome can sometimes cause inflammation or scarring inside the eye, which may lead to structural damage or, rarely, affect vision. Doctors recommend seeing an eye doctor, or ophthalmologist, at least every six months in the first few years after recovering from Stevens-Johnson syndrome. This ensures that any complications are addressed immediately.
After your doctor confirms that a certain medication caused an adverse reaction, you can’t take that medication again for the rest of your life without risking a relapse. Taking the medication a second time may cause symptoms to appear more quickly, and they may be more severe.
Doctors recommend informing all of your healthcare providers—including doctors, nurses, and pharmacists—that you are unable to take a medication. You may also want to inform your family members and friends, so they have this information if an emergency arises.
Learn more about our research and professional education opportunities.